Alert archive / Hawaii / Winter Storm Warnings in 2021

Winter Storm Warning 1, NWS Honolulu, HI

January 25, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Jan 25, 2021, 3:06 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2021, 3:06 AM HST (13:06 UTC)
Expired
Jan 26, 2021, 3:24 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWHW40 PHFO 251306
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
306 AM HST Mon Jan 25 2021

...HEAVY SNOW EXPECTED FOR MAUNA KEA AND MAUNA LOA...

.Moist air and a trough aloft will combine to produce periods of
heavy snow between tonight and Tuesday. Snow levels are expected 
to be between 11,500 and 12,500 feet during this event.

HIZ028-260215-
/O.UPG.PHFO.WW.Y.0002.000000T0000Z-210127T0400Z/
/O.NEW.PHFO.WS.W.0001.210125T1306Z-210127T0400Z/
Big Island Summits-
306 AM HST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Heavy snow. Additional snow accumulations of up to 12
  inches. Winds gusting as high as 45 mph.

* WHERE...Big Island Summits above 11500 feet of elevations.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Travel could be very difficult or impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. 
Travel to the summits should be postponed until the threat 
diminishes.

&&

$$
Donaldson
3 follow-up statements
070 
WWHW40 PHFO 260047
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
247 PM HST Mon Jan 25 2021

...HEAVY SNOW EXPECTED FOR MAUNA KEA AND MAUNA LOA...

.Moist and unstable conditions will produce periods of heavy snow
into Tuesday. Snow levels are expected to be between 11,500 and 
12,500 feet during this event.

HIZ028-261400-
/O.CON.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/
Big Island Summits-
247 PM HST Mon Jan 25 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...Heavy snow with additional accumulations of up to 8 
  inches.

* WHERE...Big Island Summits above 11,500 feet in elevation.

* WHEN...Until 6 PM Tuesday.

* IMPACTS...Travel could be very difficult or impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.
Travel to the summits should be postponed until the threat
diminishes.

&&

$$
002 
WWHW40 PHFO 261346
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Tue Jan 26 2021

...HEAVY SNOW EXPECTED FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
UNTIL THIS EVENING...

.Moist and unstable conditions will produce periods of heavy snow
over the highest summits of the Big Island today. Snow levels are
expected to range between 11,500 and 12,500 feet during this 
event. Below freezing temperatures and high humidity levels will 
bring periods of ice accumulations in addition to the snowfall.

HIZ028-270400-
/O.CON.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/
Big Island Summits-
346 AM HST Tue Jan 26 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Heavy snow with additional accumulations of up to 6
  inches. Additional ice accumulations are also expected.

* WHERE...Big Island summits above 11,500 feet in elevation.

* WHEN...Until 6 PM this evening.

* IMPACTS...Travel could be very difficult or impossible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.
Travel to the summits should be postponed until the threat
diminishes.

&&

$$

RCB
001 
WWHW40 PHFO 270124
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
324 PM HST Tue Jan 26 2021


HIZ028-270230-
/O.CAN.PHFO.WS.W.0001.000000T0000Z-210127T0400Z/
Big Island Summits-
324 PM HST Tue Jan 26 2021

...WINTER STORM WARNING IS CANCELLED...

Passing snow showers are possible tonight, though significant
accumulation of new snow is not expected.

$$

Wroe

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 24, 8:39 PM HST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 24, 8:39 PM HST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
839 PM HST Sun Jan 24 2021

.SYNOPSIS...
A strong high northeast of the area and a trough to the southwest
will combine to produce locally strong southeast winds over the
islands through midweek. Very humid air carried by the southeast
flow will keep the Big Island quite wet over the next couple of
days. The smaller islands will be less rainy, but some of the rain
may reach the smaller islands by mid-week. During the second half
of the week the trough will move away to the west. Winds will
shift out of the east and rainfall will diminish.

&&

.DISCUSSION...
A strong 1039 mb high far northeast of the area and a trough
about 675 miles west of Kauai are combining to produce locally
strong east to southeast winds over the main Hawaiian Islands.
High clouds blanket the area. Radars show widespread showers
moving over the Big Island from the southeast, with only isolated
showers over the smaller islands.

A deep northwest to southeast trough aloft will persist west of
the islands over the next few days. This trough is making the
atmosphere over the islands unstable and helping to pull very
moist air over the islands from the southeast. This will produce
heavy rain over the Big Island with snow over the summits of Mauna
Kea and Mauna Loa. A Flash Flood Watch and a Winter Weather
Advisory are in effect for the Big Island. Less rain will reach
the smaller island, at least through Monday evening. Some of the
moisture may spread over the smaller islands by Tuesday.

The global models show the trough aloft weakening starting Wednesday
as a ridge aloft builds over the area from the north. The atmosphere
over the islands will become more stable and the moist air will
move away to the west. That should bring a decrease in rainfall
for the second half of the week, with showers focused over mainly
windward areas.

&&

.AVIATION...
Breezy east-southeast winds continue in windward areas tonight and
Monday. Meanwhile winds will remain generally light in leeward
areas tonight, with moderate east-southeast winds developing
during the day. The most unsettled weather is expected over
east and southeast facing sections of the Big Island where
widespread MVFR conditions can be expected, with occasional IFR
cigs/vsbys. Across the smaller islands passing showers will bring
temporary MVFR cigs/vsbys to windward areas, with shower coverage
expected to increase late tonight and continue through the day
Monday. Generally VFR conditions will prevail in leeward areas,
although beginning Monday afternoon, some MVFR cigs/vsbys could
become more common.

AIRMET Sierra remains in effect for mountain obscuration across
northeast through southeast facing sections of Kauai, Oahu, and
the Big Island. These conditions will likely continue through the
night and may expand to include Maui and Molokai.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain of all islands. These conditions are
expected to continue through Monday. AIRMET Tango is also in
effect for strong surface winds over some adjacent coastal waters.

&&

MARINE...
Strong east-southeast winds associated with high pressure will
continue over the Hawaiian waters through the upcoming week. Rough
conditions with seas at and above the Small Craft Advisory level
of 10 ft will be the result across exposed waters.

Surf along east facing shores will remain rough due to the
aforementioned strong onshore winds locally and upstream across
the eastern Pacific driving large seas through the area. The
advisory in place will continue through much of the week.

Surf along north and west facing shores will steadily lower
through Monday as the northwest swell eases. Large scale pattern
change across the Pacific over the past week featuring a blocking
pattern setting up east of the Date Line will translate to an end
to the active run of large swells that began in the second half
of December and continued through the first half of January. Surf
will respond and drop well below the January average Tuesday
through midweek.

For the long range, guidance shows the developing hurricane-force
low around 2000 nm northwest of Hawaii this evening tracking
northward toward the western Aleutians through Tuesday. Wave
models reflect this and show small, long-period energy arriving
through the day Thursday out of the west-northwest, then trending
up out of the northwest Friday into the weekend. Large errors
typically associated with these sources lead to low forecast
confidence.

Surf along south facing shores will trend up Monday night through
midweek, as an out-of-season Tasman source arrives. Nearshore
PacIOOS buoy observations at Samoa reflected this source moving
through a few days ago, which increases confidence locally. Surf
should drop and return to normal levels through the second half of
the week.

&&

High Surf Advisory until 6 PM Tuesday for east facing shores of
the Big Island, Mauai, Molokai, Oahu and Kauai.

Flash Flood Watch through Tuesday afternoon for the Big Island.

Winter Weather Advisory through 6 PM Tuesday for the summits of
Mauna Kea and Mauna Loa on the Big Island.

Small Craft Advisory until 6 PM Wednesday for all Hawaiian waters.

DISCUSSION...Donaldson
AVIATION...Jelsema
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:23 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Jan 25, 2:09 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 4:24 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 7:26 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Jan 25, 10:47 AM HSTFlash Flood WarningHFOHawaii6 hr
Jan 25, 1:48 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Winter Storm Warnings in Hawaii, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.